Virginia, 2023

Hail and Damaging Winds in Virginia, September 7, 2023

September 7, 2023 · NWS LWX · 16 events in 5 counties and zones

Numerous showers and thunderstorms developed along a lee pressure trough after several days of late season heat. Several of these storms turned severe, producing both damaging wind gusts and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$48,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Numerous showers and thunderstorms developed along a lee pressure trough after several days of late season heat. Several of these storms turned severe, producing both damaging wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 7, 9:51 AM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 7, 9:51 AM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1051 AM EDT Thu Sep 7 2023

.SYNOPSIS...
An upper level trough will remain to the west of the area while
a cold front slowly approaches the area tonight and meanders
across the region through early next week. Another cold front
will approach the area during the early to middle portions of
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mid-morning update: Current satellite imagery shows an arc of
clouds and developing showers extending along a north-south
line from western MD to near Roanoke. Per SPC mesoanalysis, this
is associated with a band of moisture convergence at around 700
hPa. 12z CAMs attempt to develop storms along this feature as
it lifts toward the north and east through this afternoon. Such
CAM solutions focus the bulk of the thunderstorm activity from
the northern half of the Shenandoah Valley up through north
central MD, which makes sense conceptually since those locations
are currently experiencing ample sunshine, and are just ahead
of the feature mentioned above. Most CAM solutions keep storms
northwest of the I-95 corridor, which casts some uncertainty on
just how much activity will make it into the Baltimore, and
especially DC metros. Those locations are experiencing full
sunshine currently, which should help with destabilization, but
there aren't any notable boundaries outside of bay/river breezes
to initiate convection there. RAP forecasts also indicate that
low-level moisture in the 925-850 hPa will be at a relative min
in these locations as well. Oftentimes bay/river breeze
boundaries aren't handled well with respect to initiating
convection by the CAMs, so it's entirely possible that activity
ultimately forms along these boundaries.

The 12z IAD sounding shows steep low- level lapse rates, and
much better than climo mid-level lapse rates. There is a bit of
a weak remnant EML from around 725-500 hPa in the sounding. The
weak inversion at its base and drier air in the mid-levels
associated with it could provide some resistance to CI, but the
better than climo lapse mid-level lapse rates it provides
(6.5-7 C/km) could help invigorate storms once they become well
established. With steep low- level lapse rates and a relatively
high CAPE/DCAPE environment in place, the main concern today
will be damaging wind gusts. Flow aloft is rather weak, but
there is a belt of around 20-30 knots of flow in the 750-400 hPa
layer that should give storms some weak organization and
movement off toward the NE. Previous discussion follows...

An upper level trough over the Great Lks will support height
falls/cooling aloft across the region over the next 36 hours to
support numerous showers and thunderstorms this afternoon. Given
ample heating, very moist air mass, and modest shear, expect a
few severe thunderstorms this afternoon with the main threat
being damaging winds. While it will be another hot day
particularly along the I-95 corridor, heat indices greater than
104 aren't likely to occur over a 2-hr period or longer.
Therefore, no Heat Advisories will be issued for today.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Upper level pattern remains the same through the weekend with
upper trough axis to the west and moist southerly fetch keeping
the risk of showers and thunderstorms high. With more cloud
cover, cooler temperatures, and lesser shear values expect the
risk of severe wx to gradually come down each day. Upper level
pattern will favor training of storms and slow storm motions
favoring heavy rainfall, but given how dry we have been the past
week or so, multiple heavy rain episodes over the same areas
would be needed to cause flooding.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
An upper trough will remain nearly stationary through much of the
long term period, leading to unsettled weather throughout much of
the forecast period.

Sunday will have the best chance for rain as an area of low pressure
develops along a lingering frontal boundary and pushes through the
region. This will definitely be the wettest day overall across the
forecast area, though amounts are still a bit uncertain.

Rain chances will continue Monday through Wednesday, as multiple
impulses of shortwave energy push through the region. There will be
dry periods this time, but there is at least a chance for rain each
day, especially during the afternoon/evening hours.

Temperatures on Sunday through Tuesday will generally hang around
the low to mid 80s before cooling into the mid-upper 70s by mid-
week.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Nmrs showers and thunderstorms expected today through
Saturday, mainly during peak heating. Gusty winds and lightning
will be the main threat.

Rain is likely on Sunday, with showers and thunderstorms possible on
Monday. Sunday will likely see some restriction due to low
CIGs/VSBYs at times. Restrictions also possible on Monday during
showers and storms.

&&

.MARINE...
Brief or marginal SCA conditions can't be ruled out over the
waters especially tonight. SMWs may also be needed.

Periods of southerly channeling may lead to gusty winds (20-25 kts)
on Sunday afternoon/evening ahead of an approaching cold front.
Scattered to numerous showers and thunderstorms with gusty winds are
also expected, especially Sunday, with the potential for SMWs to be
issued as well on either day.

&&

.TIDES/COASTAL FLOODING...
A southerly flow will cause anomalies to increase later this
week. Minor flooding is possible around times of high tide late
Wednesday through late this week.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 4 PM this afternoon to 2 AM EDT
     Friday for ANZ530>534-537>543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR/KJP
SHORT TERM...LFR
LONG TERM...CJL
AVIATION...LFR/CJL
MARINE...LFR/CJL
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Sep 7, 6:34 AM EST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
734 AM EDT Thu Sep 7 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-081145-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
734 AM EDT Thu Sep 7 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Scattered to numerous severe storms are possible this afternoon
and evening. Damaging wind gusts are the primary threat. Isolated
instances of considerable wind damage from severe thunderstorms
are possible. Isolated instances of large hail are possible as
well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are possible Friday afternoon and evening,
and again for Saturday afternoon and evening. Damaging wind gusts
are the primary threat with isolated instances of large hail
possible as well. The greater likelihood for severe storms exists
Friday afternoon and evening.

Isolated instances of flooding are possible Friday and Saturday,
mainly during the afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today through Saturday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-081145-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
734 AM EDT Thu Sep 7 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Scattered to numerous severe storms are possible this afternoon
and evening. Damaging wind gusts are the primary threat. Isolated
instances of considerable wind damage from severe thunderstorms
are possible near and east of Interstate 81. Isolated instances of
large hail are possible as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are possible Friday afternoon and evening,
and again for Saturday afternoon and evening. Damaging wind gusts
are the primary threat with isolated instances of large hail
possible as well. The greater likelihood for severe storms exists
Friday afternoon and evening.

Isolated instances of flooding are possible Friday and Saturday,
mainly during the afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today through Saturday.

MDZ001-501-502-VAZ503-504-WVZ501>506-081145-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
734 AM EDT Thu Sep 7 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are possible,
mainly during the afternoon and evening hours this afternoon and
early evening. Some of these storms may turn severe. The main
threat is damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered to numerous showers and thunderstorms are possible,
mainly during the afternoon and evening hours Friday. Some of
these storms may turn severe. The main threat is damaging wind
gusts.

Isolated instances of flooding are possible Friday and Saturday,
mainly during the afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and Friday.

In the hours before

Local storm report, Sep 7, 10:49 AM EST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1149 AM EDT Thu Sep 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     Tstm Wnd Dmg     2 SW Three Churches     39.37N  78.68W
09/07/2023                   Hampshire          WV   911 Call Center

            One tree down due to thunderstorm winds along the 7200
            block of Jersey Mountain Road.

&&

Event Number LWX2302373

EST

The radar

The Sterling radar (KLWX), 80 km away, was scanning. The volume nearest the first event began at 16:35 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Frederick

When
September 7, 11:35 AM EST
Where
Frederick County, 1.04 mi ESE of Gore
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.264, -78.332

There were calls for trees blown down in Gore.

Thunderstorm Wind, Frederick

When
September 7, 11:59 AM EST
Where
Frederick County, 2.07 mi S of South View
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.020, -78.220

A wind gust of 50 knots (58 MPH) was measured by a personal weather station on Springwood Lane (KVASTEPH74).

Thunderstorm Wind, Rappahannock

When
September 7, 12:06 PM EST
Where
Rappahannock County, 0.37 mi NW of Chester Gap
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.853, -78.135

There was a call for a few trees blown down in Chester Gap.

Thunderstorm Wind, Warren

When
September 7, 12:09 PM EST
Where
Warren County, 2.26 mi WSW of Linden
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.890, -78.110

A wind gust of 54 knots (62 MPH) was measured by a personal weather station at High Knob Tower (KVAFRONT11).

Thunderstorm Wind, Frederick

When
September 7, 12:10 PM EST
Where
Frederick County, 1.17 mi N of Stephens City
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.097, -78.221

There were calls for trees blown down in Stephens City.

Thunderstorm Wind, Warren

When
September 7, 12:15 PM EST
Where
Warren County, 0.69 mi NNW of Linden
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
38.909, -78.076

There were about half a dozen calls for trees blown down in the Linden area. Several trees snapped and wires blew down on VA-638 Freezeland Road.

Thunderstorm Wind, Fauquier

When
September 7, 12:19 PM EST
Where
Fauquier County, 1.45 mi ENE of Linden
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.908, -78.045

There were several calls for trees blown down along VA-55 John Marshall Highway between Linden and Markham.

Thunderstorm Wind, Fauquier

When
September 7, 12:21 PM EST
Where
Fauquier County, 0.43 mi NNE of Markham
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.906, -77.998

Trees blew down along VA-55 John Marshall Highway near Markham.

Thunderstorm Wind, Loudoun

When
September 7, 1:10 PM EST
Where
Loudoun County, 1.03 mi W of Waterford
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
39.178, -77.619

Trees blew down near Waterford, including on northbound VA-704 Hamilton Station Road near VA-9 Charles Town Pike. Trees blew down near the intersection of VA-704 Hamilton Station Road and VA-662 Clarkes Gap Road. Trees blew down near the intersection of VA-703 Hurley Lane and VA-662 Clarkes Gap Road.

Hail, Loudoun

When
September 7, 1:10 PM EST
Where
Loudoun County, 2.7 mi NW of Dulles Intl Arpt
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
38.977, -77.487

Quarter size hail was observed at the NWS Office in Sterling.

Hail, Loudoun

When
September 7, 1:21 PM EST
Where
Loudoun County, 0.6 mi S of Ashburn
Measured
1 in hail
Reported by
Social Media
Coordinates
39.041, -77.481

There were a few reports of quarter size hail in the Ashburn area.

Hail, Loudoun

When
September 7, 1:22 PM EST
Where
Loudoun County, 2.99 mi WNW of Broad Run Farms
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.052, -77.418

Quarter size hail was reported in Countryside.

Thunderstorm Wind, Fauquier

When
September 7, 2:45 PM EST
Where
Fauquier County, 2.28 mi SW of Delaplane
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.894, -77.946

Downed trees and wires caused a power outage near Delaplane.

Thunderstorm Wind, Fauquier

When
September 7, 2:46 PM EST
Where
Fauquier County, Delaplane
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
38.920, -77.920

Delaplane Fire Department responded to several calls for downed trees and wires.

Hail, Loudoun

When
September 7, 2:58 PM EST
Where
Loudoun County, 6.19 mi W of Middleburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.965, -77.885

Quarter size hail was reported south of Upperville.

Hail, Loudoun

When
September 7, 3:00 PM EST
Where
Loudoun County, 2.2 mi S of Waxpool
Measured
1 in hail
Reported by
Public
Coordinates
38.988, -77.524

At least quarter size hail was reported near Brambleton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123018, 1123019, 1123021, 1123027, 1123029, 1123030, 1123031, 1123033, 1123035, 1123036, 1123038, 1123040, 1123041, 1123042, 1123043, 1123044.